Panic attacks

I have suffered with Lupus and taken a cocktail of drugs since I was 18, I'm now 40, steroids being one of them. I live a relatively normal life, work full time and exercise as often as I can, I also eat a healthy diet. For over two years though I have been getting panic attacks, these are the most awful experiences, but then can go as quickly as they come. I have read about them and been to see doctors who all say 'anxiety'

I don't feel anxious, stressed or worried about anything.

I find it difficult to understand the science of the body. however I can't believe that the fact that I have taken steroids so long which interfere with the adrenal glands And this is the same place where adrenaline is produced (which causes panic attacks) is a coincidence.

Does anyone have any experience, advice, etc?.


4 Replies

  • Hi Sarah - I had panic attacks in my teens and eventually saw a consultant psychologist as an out patient, they're very common. I'd gone to my then gp and had a bad attack in the waiting room..nightmare. She referred me and I saw the psychologist just once, he diagnosed "anxiety states" as they were known then. He suggested it was an event back in my childhood that needed addressing, which meant digging back into the past and I didn't want to do that so I muddled on. They eased off after my first child was born when I was 21 and apart from breathing problems that turned out to be asthma, the attacks have never troubled me as much as they did then.

    On the down side my son who is 46 started with them 6 or 7 years ago and he is still suffering :( He was in his own flat, came home for what we thought would be a couple of weeks or so and he couldn't face going back. He gave his flat up and is now living with me, waiting for one to one therapy some time this year, he's on a waiting list. He won't go out unless someone's with him and he's been given a grant to pay for a carer to take him out once each week, they charge about £13 per hour but the council awarded him a one off payment to cover. Its limited and if he goes over their limit he has to pay for it himself. He's been offered medication but wont take it.

    He was on venlafaxine for a long time as he has clinical depression and out of the blue had a very bad bad reaction to it, they had to wean him off it. Since then he's refused to take anything. Been at my wits end with him but I've had to step back and let him deal with it in his own way. I do believe meds mess with your nervous system as well as the physical side as that's been my experience with my son, but the professionals all said no, nothing to do with the medication he was taking. Have you been offered any pills for the attacks? I know there are some....

  • ...and just to say for my part I found distracting myself and finding something to do, sometimes in the early hours of the morning, tired out and panic stricken, helped me to deal with it. I rang the NHS Direct help line one night and they sent out information but I found taking control was the best way to cope. I have amitriptyline to help me sleep if I need it and that helped too, even after the asthma was diagnosed I continued to wake in a panic. I learned to stay calm and be in control, not easy I had to persevere. Hope that's some help to you too xxx

  • I am in the Lupas Spectrum and have panic attacks I have GAD which. Is general. Anxiety disorder but I do a program that takes me through these and I am coping now x

  • Hi, I've had panic attacks before and they are just awful! I am now not sleeping due to my itchy skin which I think maybe linked to nerve pain, I have an op 1 week today. I sleep up to 3 hours then wake up so I am like a zombie. With the Lupus and Fibro I need to rest so everything is getting worse and I have panic attacks at night as can't sleep and the exhaustion seems to make it worse. Really don't know what to do and my GP is not interested. I wanted some sleeping tablets but she won't give my anything and I only have Lyrica, recently prescribed but in too low a dosage. I have weaned myself off the steroids as I felt so awful and put on too much weight.

You may also like...